PL EN


Preferences help
enabled [disable] Abstract
Number of results
Journal
2013 | 11 | 2 | 173-181
Article title

Two-dimensional motion of a parabolically confined charged particle in a perpendicular magnetic field

Authors
Content
Title variants
Languages of publication
EN
Abstracts
EN
The classical two-dimensional motion of a parabolically confined charged particle in presence of a perpendicular magnetic is studied. The resulting equations of motion are solved exactly by using a mathematical method which is based on the introduction of complex variables. The two-dimensional motion of a parabolically charged particle in a perpendicular magnetic field is strikingly different from either the two-dimensional cyclotron motion, or the oscillator motion. It is found that the trajectory of a parabolically confined charged particle in a perpendicular magnetic field is closed only for particular values of cyclotron and parabolic confining frequencies that satisfy a given commensurability condition. In these cases, the closed paths of the particle resemble Lissajous figures, though significant differences with them do exist. When such commensurability condition is not satisfied, path of particle is open and motion is no longer periodic. In this case, after a sufficiently long time has elapsed, the open paths of the particle fill a whole annulus, a region lying between two concentric circles of different radii.
Publisher

Journal
Year
Volume
11
Issue
2
Pages
173-181
Physical description
Dates
published
1 - 2 - 2013
online
9 - 2 - 2013
Contributors
author
  • Department of Physics, Prairie View A&M University, Prairie View, Texas, 77446, USA, ogciftja@pvamu.edu
References
  • [1] G. R. Fowles, G. L. Cassiday, Analytical mechanics, Sixth Edition (Brooks/Cole, Belmont, 1999)
  • [2] L. Jacak, P. Hawrylak, A. Wojs, Quantum dots (Springer, Berlin, 1997)
  • [3] R. C. Ashoori, Nature 379, 413 (1996) http://dx.doi.org/10.1038/379413a0[Crossref]
  • [4] L. P. Kouwenhoven, C. M. Marcus, Phys. World 11, 35 (1998)
  • [5] M. A. Kastner, Phys. Today 46, 24 (1993) http://dx.doi.org/10.1063/1.881393[Crossref]
  • [6] V. Fock, Z. Phys. 47, 446 (1928). http://dx.doi.org/10.1007/BF01390750[Crossref]
  • [7] C. G. Darwin, Math. Proc. Cambridge 27, 86 (1930) http://dx.doi.org/10.1017/S0305004100009373[Crossref]
  • [8] O. Ciftja, M. G. Faruk, Phys. Rev. B 72, 205334 (2005) http://dx.doi.org/10.1103/PhysRevB.72.205334[Crossref]
  • [9] O. Ciftja, J. Phys.-Condens. Mat. 19, 046220 (2007) http://dx.doi.org/10.1088/0953-8984/19/4/046220[Crossref]
  • [10] S. T. Thornton, J. B. Marion, Classical dynamics of particles and systems, Fifth Edition (Brooks/Cole, Belmont, 2004).
  • [11] H. Goldstein, C. Poole, J. Safko, Classical mechanics, Third Edition (Addison Wesley, San Francisco, 2001).
  • [12] J. Lissajous, Ann. Chim. Phys. 51, 147 (1857)
  • [13] A. P. French, Vibrations and Waves (Norton, New York, 1971) 29
  • [14] J. D. Lawrence, A catalog of special plane curves (Dover, New York, 1972) 178
  • [15] J. D. Lawrence, A catalog of special plane curves (Dover, New York, 1972) 181
  • [16] E. F. Fahy, F. G. Karioris, Am. J. Phys. 20, 121 (1952) http://dx.doi.org/10.1119/1.1933142[Crossref]
  • [17] T. B. Greenslade Jr, Phys. Teach. 32, 364 (1993) http://dx.doi.org/10.1119/1.2343802[Crossref]
  • [18] J. R. Taylor, Classical Mechanics (University Science Books, Mill Valley, 2005) 65
  • [19] H. R. Lewis Jr, Phys. Rev. 172, 1313 (1968) http://dx.doi.org/10.1103/PhysRev.172.1313[Crossref]
Document Type
Publication order reference
Identifiers
YADDA identifier
bwmeta1.element.-psjd-doi-10_2478_s11534-012-0165-1
JavaScript is turned off in your web browser. Turn it on to take full advantage of this site, then refresh the page.